Coffee-Loving Seniors, Others Warned
by FDA to Avoid Powdered Pure Caffeine
FDA says at least one death reported
from use of pure caffeine sold in bulk over internet
24, 2014 – Say the word caffeine and the heads of senior citizens
usually pops up. It makes them think of their favorite drink – coffee.
But, this time it is a message from the Food and Drug
Administration warning about
powdered pure caffeine being marketed directly to consumers.
Pure caffeine products are
potentially dangerous, and serious adverse events can result, including
death. People with pre-existing heart conditions should not use them,
according to the FDA.
In particular, the FDA is concerned
about powdered pure caffeine sold in bulk bags over the internet. The
FDA is aware of at least one death of a teenager who used these
These products are essentially 100
percent caffeine. A single teaspoon of pure caffeine is roughly
equivalent to the amount in 25 cups of coffee.
Pure caffeine is a powerful
stimulant and very small amounts may cause accidental overdose.
Symptoms of caffeine overdose can
include rapid or dangerously erratic heartbeat, seizures and death.
Vomiting, diarrhea, stupor and disorientation are also symptoms of
caffeine toxicity. These symptoms are likely to be much more severe than
those resulting from drinking too much coffee, tea or other caffeinated
Senior citizens and all consumers
seeking caffeinated products should be aware of the potentially high
potency of these powdered pure caffeine products. Parents should
recognize that teenagers and young adults, too, may be drawn to these
products for their perceived benefits.
What to do
• The FDA advises consumers to
avoid powdered pure caffeine.
• It is nearly impossible to
accurately measure powdered pure caffeine with common kitchen measuring
tools and you can easily consume a lethal amount.
• If you believe that you are
having an adverse event related to caffeine, stop using it and seek
immediate medical care or advice.
• The FDA wants to know about
adverse events associated with powdered pure caffeine and other highly
caffeinated products. You or your health care provider can help by
reporting these adverse events to FDA in the following ways: